Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Jul 15, 2020, 3:21 AM CDT for Calumet County, Winnebago County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2020, 3:21 AM CDT (08:21 UTC)
- Expired
- Jul 15, 2020, 4:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Green Bay, WI
Counties Calumet County, WI, Winnebago County, WI
The radar
The Green Bay radar (KGRB), 57 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
560
WWUS83 KGRB 150821
SPSGRB
Special Weather Statement
National Weather Service Green Bay WI
321 AM CDT Wed Jul 15 2020
WIZ037>039-045-048>050-150900-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
Manitowoc WI-Brown WI-
321 AM CDT Wed Jul 15 2020
...SPECIAL WEATHER STATEMENT...
At 320 AM CDT, Doppler radar was tracking thunderstorms along a line
extending from Pine River to Central Lake Winnebago to Lomira.
Movement was northeast at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, Kimberly,
Chilton, Brillion, Valders and St. Nazianz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4398 8848 4412 8917 4443 8853 4427 8784
4389 8789 4389 8816 4394 8816 4394 8840
4389 8840 4389 8848
TIME...MOT...LOC 0820Z 236DEG 41KT 4414 8901 4402 8841 4360 8843
$$
RDMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 14, 11:37 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 14, 11:37 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1137 PM CDT Tue Jul 14 2020 Updated aviation portion for 06Z TAF issuance .UPDATE... Issued at 913 PM CDT Tue Jul 14 2020 The overall severe weather threat continues to diminish. However, given the fairly strong shear (40-50 kts) across the area, it would not be impossible for a storm to still organize to the point where it could produce isolated damaging wind gusts. So will keep the watch for at least a little longer. Heavy rainfall is of higher concern. A relatively small cluster of cells that moved through the AUW area during the past 90 minutes produced nearly an inch of rain. Although the overall trend should be for the convection to slowly weaken, there is some concern over the cluster of storms working east from the Wood/Waushara county area. Those storms could pose a risk of some urban flooding in east-central Wisconsin late this evening or overnight if they hold together for a few more hours. UPDATE Issued at 630 PM CDT Tue Jul 14 2020 Convection continued to shift eastward across the area. The degree of organization apparent on radar decreased significantly during the past hour. Although at least a low-end severe threat will exist for at least a few more hours (mainly over the SW part of the forecast area), the primary concern is shifting to heavy rainfall/flooding. The KRHI ASOS reported 1.88 inches of rain during the past 2 hours. That was likely leading to some localized ponding of water in low spots, though calls to the area indicated no reports of significant flooding. The northern portion of the frontal rain band was weakening and shifting east, so additional rainfalls in north-central Wisconsin will be much lighter. The greater flood potential will be from central into east-central Wisconsin. Portions of central Wisconsin received heavy rainfall this morning, and the frontal boundary is likely to slow or stall across these areas. An additional wave riding up the front may bring significant rainfalls to east-central Wisconsin on Wednesday. && .SHORT TERM...Tonight and Wednesday Issued at 339 PM CDT Tue Jul 14 2020 The main focus in the short term will be convection late this afternoon through this evening, along with any strong or severe storm potential. The forecast is a bit tricky with regards to severe potential, with cloud cover lingering through mid afternoon. Additional showers and storm will be possible Wednesday. Visible satellite imagery shows widespread cloud cover across much of the north half of WI along with extensive cloud cover along the cold front over northwest WI/southeast MN. There is some clearing occurring ahead of the approaching cold front and across much of the south half of Wisconsin. Radar imagery shows scattered showers and thunderstorms across northern WI, with scattered showers and a few thunderstorms developing along the cold front. Surface observations indicate that the slow moving cold front is positioned from near Ironwood, MI southwest to north-central Iowa. Temperatures across northern WI are running in the upper 60s to around 70, while central into east-central locations have warmed into the upper 70s to low 80s. Dewpoints across the area were generally running in the mid 60s. Late This Afternoon into Tonight: The aforementioned cold front, stretching from northeast to southwest across the area this evening, is progged to slide east to southeast through all of northeast Wisconsin by late this evening as an upper trough digs into the northern Plains. The main severe weather threat would be between around 5pm across central WI to around 10-11pm east-central. Instability values are expected to be in the 1000-2000 J/kg range ahead of the front this evening, largely across all but north- central and far northeast WI. The northern part of the area has largely been under cloud cover along with scattered showers an storms, which has helped to keep destabilization under control. At the same time, shear values are expected to remain around 35-45kts, leading to more storm organization along and ahead of the front. 0- 3km shear is also fairly substantial with around 30-40 kts of shear along with effective helicity values around 20 could allow for a quick tornado spin-up as storm initiate along the cold front this afternoon/early evening. This threat will likely be west or southwest of the GRB CWA, where better destabilization may occur. A Marginal to Slight Risk of severe weather continues ahead of the approaching front this evening. The main threats will be mainly wind with an additional risk of isolated large hail. Outside of strong/severe weather threat, the increased forcing across the area along with precipitable water values between 1 and 2 inches across the area, will lead to heavy rainfall potential across much of the area. In fact, some training from southwest to northeast will aid in the heavy rain potential. The biggest concern for flooding would be over central WI, where around 2 to 3 inches of rain fell this morning. Gusty southerly winds will also lead to an increased swim risk along Lake Michigan through late this evening. Overnight lows are expected to be in the upper 50s to mid 60s. Wednesday: The aforementioned cold front is expected to drift very slowly to the southeast and become nearly stalled out across central into far northeast Wisconsin. This will help to focus shower and thunderstorm activity, especially Wednesday afternoon into Wednesday evening. Instability values are expected to be even lower during this time period, which will limit any severe potential, but will likely be enough for some thunderstorm activity. At the same time, yet another wave is expected to pass through the area Wednesday afternoon. Farther north and west, behind the front, skies will likely become partly cloudy and mainly dry conditions can be expected. Highs are forecast to be in the upper 70s to around 80 with overnight lows dropping into the 50s to around 60. Ended up pulling temperatures back a bit across central into east-central as cloud cover and precipitation could keep temperatures a bit cooler. .LONG TERM...Wednesday Night Through Tuesday Issued at 339 PM CDT Tue Jul 14 2020 Main forecast concerns will be timing best chances for showers/storms this weekend into next week and how hot and humid it will get. Temps through the period look to be above normal, especially this weekend. Wednesday night...lingering showers/storms are possible across far northeast WI and east central WI as the cold front sags south through the area and the shortwave trough pushes east of the region. Locally heavy rain will be possible across east central WI as PWATs ahead of the front will remain between 1.25 and 1.75 inches. Dry weather is expected by midnight, with clouds partially clearing. Where clouds do clear, patchy fog will be possible due to recent rains and light winds. This will be the coolest night in the extended with lows approaching 50 across the typical cool spots across north central WI and around 60 in the Fox Valley. Thursday through Friday...surface high pressure will slide across the western Great Lakes, bringing dry weather. An upper trough and jet will be crossing southern Canada, but any showers associated with it should stay north of the area. 850mb temps in the mid teens will support highs in the lower 80s. A little patchy fog will once again be possible Thursday night. On Friday, return flow begins as the surface high shifts into the eastern Great Lakes. 850mb temps get a minor bump, so we should add 3-5 degrees onto the Thursday high temps. Friday night into the weekend...a more active period of weather is expected, but uncertainty exists on timing/location of any shower/storm activity. Models all show at least two fast-moving shortwaves crossing within the zonal flow. These will be the main triggers for each complex of storms, along with where the low level jet focuses. But timing/location will be tough to pin down this far out. Best chances right now look to be Friday night into early Saturday and again Saturday night into Sunday. The other main story will be the rising temps and humidity levels, with highs in the upper 80s to lower 90s expected both days, slightly lower across far northern WI. Dewpoints will climb into the 70s for much of the area, making for a very sticky/muggy weekend. Not much relief is expected at night, with lows will dropping only into the middle 60s to lower 70s. Something to keep an eye on will be if any debris clouds/lingering precip will keep temps down a little this weekend, especially over the north. Rest of the forecast...questions on where the boundary will be located continues into next week. This will impact where/when the best chances for showers/storms will be, along with severe/flooding chances, but also temps. No major chances were made due to this uncertainty. && .AVIATION...for 06Z TAF Issuance Issued at 1135 PM CDT Tue Jul 14 2020 Given the heavy rain that fell across portions of the area, opted to go with more fog and lower visibilities with the 06Z TAF package. The worst conditons will be in the north, as C/E-C WI will still have some high and middle clouds streaming across which should help keep the visbility from falling too far. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement until midnight CDT tonight for WIZ022- 040-050. && UPDATE.........Skowronski SHORT TERM.....Cooley LONG TERM......Bersch AVIATION.......Skowronski
Hazardous weather outlook, Jul 15, 3:21 AM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 321 AM CDT Wed Jul 15 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160830- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 321 AM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible over east-central Wisconsin today through early tonight. Some of the storms could produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periodic chances for thunderstorms starting this weekend and continuing into early next week. It is too early to determine whether any of these storms may become severe. Hot and humid conditions are expected this weekend. High temperatures in the upper 80s to lower 90s on Saturday, combined with dew points in the lower to middle 70s, will produce heat indices from the lower 90s to the lower 100s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-160830- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 321 AM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Thunderstorms are possible south of Sturgeon Bay today and early tonight. The thunderstorms could produce gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The chance for thunderstorms will return this weekend into early next week. Any storms that develop will pose a hazard to boaters on the lake and bay. RDM/AK
In the hours before
Local storm report, Jul 14, 9:50 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN WAUSAU 44.96N 89.63W
07/14/2020 M2.05 INCH MARATHON WI BROADCAST MEDIA
RAIN TOTAL SO FAR TODAY.
&&
HYKINSpecial weather statement, Jul 15, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
321 AM CDT Wed Jul 15 2020
WIZ037>039-045-048>050-150900-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
Manitowoc WI-Brown WI-
321 AM CDT Wed Jul 15 2020
...SPECIAL WEATHER STATEMENT...
At 320 AM CDT, Doppler radar was tracking thunderstorms along a line
extending from Pine River to Central Lake Winnebago to Lomira.
Movement was northeast at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, Kimberly,
Chilton, Brillion, Valders and St. Nazianz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4398 8848 4412 8917 4443 8853 4427 8784
4389 8789 4389 8816 4394 8816 4394 8840
4389 8840 4389 8848
TIME...MOT...LOC 0820Z 236DEG 41KT 4414 8901 4402 8841 4360 8843
RDMThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:18 PM CDT | Special Weather Statement | GRB | Langlade | 42 min |
| Jul 14, 7:21 PM CDT | Special Weather Statement | GRB | Portage | 39 min |
| Jul 14, 7:24 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 33 min |
| Jul 14, 10:35 PM CDT | River Flood Warning | GRB | Marathon | 6 hr |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.